Ohio, 2003

Flash Flood in Ohio, August 9, 2003

August 9, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 3:26 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 9, 3:26 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SAT AUG 9 2003

UPDATED TO EXPAND FLOOD WATCH TO FURTHER NORTH.  ACTIVITY IS FIRING
UP TO THE NORTH OF KPIT AND THAT AREA RECEIVED HEAVY RAIN AND
FLOODING YESTERDAY.

PIT   66  78  66  79 /  50  40  30  40
HLG   64  78  62  79 /  50  40  30  40
MGW   65  80  64  80 /  50  40  30  40
ZZV   66  79  65  78 /  30  30  30  40
PHD   66  79  66  78 /  30  30  30  40
FKL   63  76  61  78 /  50  40  30  40
DUJ   62  76  63  78 /  50  40  30  40
LBE   64  78  64  79 /  50  40  30  40
BTP   64  76  64  78 /  50  40  30  40
IDI   62  76  63  78 /  50  40  30  40
ODM   61  75  61  77 /  60  40  30  30

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 9, 3:52 AM EST, 13 hours 3 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 2:41 PM EST, 2 hours 14 minutes before
PAZ021-092030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DEVELOPING OVER THE AREA...

AT 3:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN ALLEGHENY COUNTY.  THESE
STORMS ARE MOVING NORTH AT 15 MPH AND WILL AFFECT THE AREA BETWEEN
3:45 PM AND 4:30 PM. ADDITIONAL STORMS ARE DEVELOPING OVER THE
ENTIRE AREA.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
IMPERIAL...CORAOPOLIS...ROBINSON TOWNSHIP...CRESCENT...SEWICKLEY AND
THE PITTSBURGH INTERNATIONAL AIRPORT.

BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 3:01 PM EST, 1 hour 54 minutes before
PAZ008-009-015-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAIN CONTINUING OVER THE AREA...

AT 4:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUING TO DEVELOP OVER FOREST...CLARION...AND
VENANGO COUNTIES IN PENNSYLVANIA.  THESE STORMS ARE SHOWING LITTLE
MOVEMENT AND MAY DUMP UP TO AN INCH OF RAIN BETWEEN 4:05 PM AND
5:00 PM.

CURRENTLY NO FLOODING HAS BEEN REPORTED BUT THE AREA IS SATURATED
FROM RECENT RAINFALL AND ADDITIONAL HEAVY RAINFALL MAY CAUSE STREAMS
AND CREEKS TO RISE ALONG WITH POOR DRAINAGE FLOODING.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SUGAR
CREEK...RIMERSBURG...AND LYNCH.

BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 3:36 PM EST, 1 hour 19 minutes before
PAZ014-021-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE AREA...

AT 4:35 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL ALLEGHENY COUNTY.  THESE
STORMS ARE MOVING NORTH AT 15 MPH AND WILL MOVE INTO BUTLER COUNTY
BETWEEN 4:40 PM AND 5: 40 PM.  ADDITIONAL STORMS HAVE DEVELOPED NEAR
OAKDALE IN SOUTHWESTERN ALLEGHENY COUNTY.

OTHER LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
GIBSONIA...VALENCIA...SAXONBURG...AND SARVER.

DRIVING MAY BE DIFFICULT ALONG ROUTE 8 NORTH OF THE TURNPIKE DUE TO
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 3:52 PM EST, 1 hour 3 minutes before
PAZ023-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT SAT AUG 9 2003

...STATIONARY THUNDERSTORM DUMPING HEAVY RAINFALL...

AT 4:50 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY THUNDERSTORM DUMPING HEAVY RAINFALL OVER EASTERN
INDIANA COUNTY.  THIS STORM HAS THE POTENTIAL TO PRODUCE UP TO AN
INCH OF RAIN BETWEEN 4:55 PM AND 6:00 PM.  POOR DRAINAGE FLOODING IS
POSSIBLE WHERE THE RAIN PERSISTS.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
CLYMER...HEILWOOD AND YELLOW CREEK STATE PARK.

DRIVING MAY BE DIFFICULT ALONG ROUTE 422 NEAR PENN RUN DUE
TO PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 9, 3:55 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
455 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 N PARSONS               WV   FLASH FLOODS
08/09/03   TUCKER                         1.5 FOOT OF WATER RUNNING
                                          ACROSS RT 219
                                          NORTH.REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Aug 9, 4:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
555 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 N PARSONS               WV   FLASH FLOODS
08/09/03   TUCKER                         1.5 FOOT OF WATER RUNNING
                                          ACROSS RT 219
                                          NORTH.REPORTED BY LAW
                                          ENFORCEMENT

0555 PM    COSHOCTON                 OH   FLASH FLOODS
08/09/03   COSHOCTON                      WATER COVERING 2ND STREET.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

The radar

The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coshocton

When
August 9, 4:55 PM EST to 5:45 PM EST
Where
Coshocton County, Coshocton
Reported by
TRAINED SPOTTER
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Second Street flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334179.